Xanax is a potent benzodiazepine commonly prescribed for anxiety and panic disorders. Because people feel good when they use Xanax, it can be highly addictive. After all, if the medication makes you feel good and eases your anxiety, why wouldn’t you take more of it. However, Xanax works on the brain in such a way that the natural production of the chemicals that the brain uses to calm itself diminishes over time, thereby causing worsening symptoms and ultimately addiction. After a short time, the user must have the medication just to feel normal. This is how Xanax gains its foothold. Here is some advice in quitting Xanax and regaining control.
- taper off
- be prepared for side effects
- seek medical support
- psychological care is necessary
- use holistic tools to self-soothe
- try to detox on your own
- be hard on yourself
- confuse side-effects with real problems
- be afraid to seek out help
- blame yourself
Because Xanax is potent, it is best to taper off its use rather than use a cold turkey approach. This should be done under medical supervision so that potentially dangerous side-effects of withdrawal are minimized. The type of medical supervision that is required will depend on the amount of the drug you’ve been taking, the period you’ve been taking it, and what other medications you are using. Medical supervision could range from periodic visits to your physician with phone calls as necessary to monitor side-effects to in-hospital care for very complicated cases.
Side effects of Xanax withdrawal usually begin within 12 hours of tapering down the dosage. These can include: anxiety, panic, moodiness, nightmares, insomnia, and hallucinations. Remind yourself that these side effects are normal and will pass. Convulsions are rare, but also can occur. These can be dangerous and even life threatening and immediate emergency medical care should be sought.
If possible, have someone stay with you while you taper off Xanax. Not only will you have their support, but you will also have someone to call for emergency care if necessary.
If you are taking any medications in addition to Xanax, it is important to see a medical doctor before tapering off the medication. Depending on interactions with other medications, you may need a medically supported detox. In order to make your withdrawal from Xanax as safe and comfortable as possible, your physician will need to know what other medications you are taking. If there are any potential problems because of drug combinations, your doctor may ask to see a specialist in an addiction treatment center, drug detox clinic, or hospital setting.
The reasons you were taking Xanax are still unresolved, even if you’ve got the Xanax out of your system. Find a psychotherapist who can help you process the underlying causes of your Xanax abuse/addiction. S/he will help you learn non-pharmaceutical coping mechanisms to deal with your anxiety.
Yoga, meditation, journaling, walking, exercise, acupuncture – all these tools along with others will help you keep your anxiety in check, without Xanax or other medications. Use the activities that will help you feel your best – mind, body, and spirit – and make you feel good without medication.
There are many side effects that can be uncomfortable and dangerous. With Xanax, it is important to taper off and do so under medical supervision. Some side effects, such as seizures, pose a significant health risk, including death. It is important that you withdraw from Xanax in the safest way possible, meaning under the care of a physician.
Many people berate themselves for their drug abuse asking, “How did I get into this situation?” This only makes you feel bad and promotes relapse. Be kind to yourself. You probably began taking Xanax because you needed help with anxiety. Now you just need a different kind of help. It’s okay. Life is filled with challenges. You can get through this and find healthier ways of dealing with your anxiety. Meanwhile, recognize that most of the over-the-top emotions you may experience are not real, but drug induced. These emotions will subside with time.
Many people coming off Xanax are more anxious than they were before they began taking the drug. This is a common side-effect of Xanax withdrawal. Ride out the feelings. With time, your brain chemistry will normalize and you will feel better again. Until that happens, use self-soothing techniques to calm yourself. Place your feet firmly on the ground to remind yourself where you are and breathe deeply to help bring your heartrate down if necessary.
Psychotherapists, psychiatrists, and your physician can all support you as you recover from Xanax abuse. Don’t be afraid to seek out their help, letting them know honestly what it is that you are feeling and thinking.
Xanax is an incredibly strong drug. Benzodiazepine abuse is rising, primarily because drugs like Xanax are so fast acting and potent. Anyone, literally anyone, can become addicted to these substances.
The most important thing to remember is that you’ve recognized that you have a problem and are taking the steps to overcome it. This is exactly what promoting and protecting your health is about.
Xanax addiction can be overcome. In order to safely separate yourself from this medication, please seek expert, medical support. Taper off the drug under the guidance of a physician. Be prepared for withdrawal symptoms and ask your friends or family to be with you as you detox. Psychological care will help you learn why you began to use the drug and help keep you from returning to it. There are also wonderful holistic treatments that will help you learn to self-soothe, overcoming your anxiety.